Alert archive / South Dakota / Wind Advisories in 2011

Wind Advisory 1, NWS Aberdeen, SD

January 28, 2011Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 28, 2011, 6:40 PM CST for Marshall County, Roberts County, South Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2011, 6:40 PM CST (00:40 UTC)
Expired
Jan 28, 2011, 10:22 PM CST
In force
4 hr
Issued by
NWS Aberdeen, SD

Counties Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WWUS73 KABR 290040
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CST FRI JAN 28 2011

...BLUSTERY WINDS THIS EVENING...

.STRONG WINDS HIGHER UP IN THE ATMOSPHERE ARE MAKING IT ALL THE
WAY DOWN TO THE GROUND IN SPOTS OVER THE VERY FAR NORTHEASTERN
CORNER OF SOUTH DAKOTA EARLY THIS EVENING. ONCE THE ATMOSPHERE
STABILIZES LATER THIS EVENING...THESE STRONG WINDS SHOULD
DIMINISH.

SDZ007-008-290500-
/O.NEW.KABR.WI.Y.0001.110129T0040Z-110129T0500Z/
MARSHALL-ROBERTS-
INCLUDING THE CITIES OF...BRITTON...SISSETON
640 PM CST FRI JAN 28 2011

...WIND ADVISORY IN EFFECT UNTIL 11 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM CST THIS EVENING. 

* STRONG NORTHWEST WINDS CAN BE EXPECTED THROUGH LATE THIS
  EVENING.

* NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH HAVE
  DEVELOPED AND WILL PERSIST FOR A FEW MORE HOURS THIS EVENING
  BEFORE DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
1 follow-up statement
640 
WWUS73 KABR 290422
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM CST FRI JAN 28 2011

...STRONG WINDS DIMINISHING...

.BREEZY TO WINDY CONDITIONS WILL LIKELY PERSIST FOR THE REST OF
TONIGHT AS COLD AIR ON A TIGHT PRESSURE GRADIENT WORKS INTO THE
REGION. HOWEVER...30 MPH SUSTAINED WINDS AND 45 MPH GUSTS ARE NO
LONGER EXPECTED TONIGHT.

SDZ007-008-290530-
/O.CAN.KABR.WI.Y.0001.000000T0000Z-110129T0500Z/
MARSHALL-ROBERTS-
INCLUDING THE CITIES OF...BRITTON...SISSETON
1022 PM CST FRI JAN 28 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WINDS ARE DIMINISHING. WIND ADVISORY STRENGTH WINDS ARE
NO LONGER EXPECTED. HOWEVER...SUSTAINED WINDS BETWEEN 10 AND 25
MPH WITH OCCASIONAL GUSTS TO 35 MPH ARE STILL PROBABLE FOR THE
REST OF TONIGHT.

$$

DORN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 28, 3:32 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 28, 3:32 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CST FRI JAN 28 2011

.SHORT TERM...THROUGH MONDAY AM

IMPRESSIVE TEMPERATURE RISE TODAY WITH WEST/NORTHWEST WIND
SUPPORTING EFFICIENT MIXING OF +6C AIR DOWN FROM H85. WILL SEE THE
PRESSURE GRADIENT DROP SOMEWHAT OVERNIGHT...WITH WEAK COLD
ADVECTION...BUT DONT EXPECT WE WILL DECOUPLE...SUGGESTING LOWS
INTO THE TEENS AND 20S AT WORST. COLD ADVECTION INTENSIFIES DURING
THE DAY SATURDAY...SO TEMPERATURES WILL FALL THROUGH THE DAY. A
VERY WEAK WAVE EMBEDDED IN WEST/NORTHWEST FLOW SATURDAY WILL
SUPPORT JUST ENOUGH MID LEVEL FORCING FOR LIGHT
SNOW/FLURRIES...THOUGH DONT ANTICIPATE MUCH IF ANY ACCUMULATION.
MORE IMPRESSIVE IS THE MODELS DEPICTION OF LOW MOISTURE TRAPPED IN
THE LOWEST 3 TO 5KFT AS ARCTIC AIR POURS INTO THE REGION. H85
TEMPERATURES DOWN TO AROUND -15C DURING THIS TIME
PERIOD...SQUARELY IN THE DENDRITIC GROWTH ZONE IN BUFKIT
SOUNDINGS. WEAK LOW LEVEL LIFT WITH NORTHWEST FLOW ALOFT
REMINISCENT OF MOST OF DECEMBER...TRANSLATES INTO LIGHT QPF/SNOW
THROUGH A PROLONGED PERIOD OF TIME. CLOUD COVER AND COLD LOW LEVEL
TEMPERATURES SUGGESTS THERMOMETER WILL NOT CHANGE MUCH ONCE COLD
AIR IS IN PLACE FOR END OF WEEKEND/START OF NEXT WEEK.

.LONG TERM...MONDAY THROUGH FRIDAY
THE MODELS AND GFS ENSEMBLES AGREE PRETTY WELL EARLY ON IN THE
LONG TERM AND THEN DIVERGE SOME LATE. THE PERIOD BEGINS WITH TWO
SEPARATE LOW PRESSURE TROUGHS IN THE NORTHERN AND SOUTHERN JET
STREAMS. THESE TWO TROUGHS WILL PHASE/MERGE MONDAY AND MONDAY
NIGHT WITH A LARGE CLOSED CIRCULATION DEVELOPING IN THE SOUTHWEST
US EXTENDING INTO THE CENTRAL US. THE MODELS THEN DIVERGE SOME ON
HOW TO HANDLE THIS CIRCULATION THROUGH THE END OF THE WEEK. THEY
ALSO SHOW DIFFERENCES ON HOW MUCH TO BUILD THE HEIGHTS OVER OUR
REGION FOR THURSDAY AND FRIDAY. AT THE SURFACE...A LARGE ARCTIC
HIGH PRESSURE AREA IN SOUTHERN CANADA ON MONDAY WILL SLIDE SLOWLY
SOUTH ALONG THE EAST SLOPES OF THE ROCKIES THROUGH WEDNESDAY.
THUS...EXPECT ARCTIC AIR TO HOLD IN TIGHT OVER OUR CWA THROUGH
WEDNESDAY. WITH THIS ARCTIC AIR IN PLACE ALONG WITH A BROAD 70H
LOW PRESSURE CIRCULATION ALOFT...EXPECT A DECENT CHANCE OF LIGHT
SNOW ACROSS THE CWA ON MONDAY...ENDING MONDAY NIGHT. INCREASED
CHANCES ACROSS THE CWA FOR MONDAY AND INTO MONDAY NIGHT. ALL OF
THE LATEST MODELS SHOW SOME DECENT QPF DURING THIS TIME PERIOD.
MAY HAVE TO INCREASE POPS EVEN MORE IN LATER FORECASTS. HAVE THE
REST OF THE PERIOD DRY AT THIS TIME.

WITH THE SURFACE HIGH PRESSURE AREA SLIDING MORE TO THE WEST
ALONG WITH MORE CLOUD COVER AND WINDS ACROSS THE
REGION...TEMPERATURES WILL BE AFFECTED SOME FOR MONDAY THROUGH
TUESDAY. STILL HAVE IT PRETTY COLD FOR THIS TIME PERIOD. MONDAY
NIGHT IS STILL EXPECTED TO BE MOSTLY IN THE TEENS BELOW ZERO. MAY
HAVE TO ADJUST THESE TEMPERATURES SOME MORE DEPENDING ON THE TRACK
OF THE UPPER LOW AND SURFACE HIGH PRESSURE AREA. OTHERWISE...THE
EC AND GEM SHOW WARMER THICKNESSES LATE IN THE WEEK WHILE THE GFS
KEEPS THE FLOW STRAIGHT FROM THE NORTH WITH LOWER THICKNESSES.
THUS...TEMPERATURES LATE IN THE PERIOD MAY BE A LITTLE TOO HIGH IF
THE GFS WORKS OUT.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH THE REST
OF THE DAY AND INTO THE EVENING. OTHERWISE...THE WINDS WILL BECOME
WEST TO NORTHWEST AT ALL TAF LOCATIONS AND INCREASE THROUGH THE
AFTERNOON AND EVENING. WINDS SHOULD BE ANYWHERE FROM 15 TO 20 KNOTS
SUSTAINED WITH GUSTS TO 25 TO 30 KNOTS INTO LATE THIS EVENING.
ALSO...MVFR STRATUS CLOUDS WILL BE MOVING INTO THE REGION AFTER
06Z WITH THE ARCTIC BOUNDARY. EXPECT THESE MVFR STRATUS TO
OVERTAKE THE TAF SITES BY 12Z SATURDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 28, 2:13 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
213 PM CST FRI JAN 28 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-292015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
213 PM CST FRI JAN 28 2011 /113 PM MST FRI JAN 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SNOW ACROSS THE AREA FOR SATURDAY AND AGAIN
SUNDAY THROUGH MONDAY. OVER THE COURSE OF THE WEEKEND AND START OF
THE WORK WEEK...A COUPLE OF INCHES OF SNOW ACCUMULATION COULD BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:26 PM CSTWinter Weather AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more46 hr

Nearby

Wind Advisories in South Dakota, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.